Georgia, 2020

Hail and Damaging Winds in Georgia, August 4, 2020

August 4, 2020 · NWS JAX · 5 events in 1 county or zone

Several low level boundaries were across the local forecast area including a wake trough axis post-Isaias across south Georgia and an outflow boundary stalled near the I-95 corridor of NE FL. 4 degC), scattered strong to severe storms developed along and near the boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several low level boundaries were across the local forecast area including a wake trough axis post-Isaias across south Georgia and an outflow boundary stalled near the I-95 corridor of NE FL. With daytime heating, high moisture content (PWAT 2 inches) and steeper mid level lapse rates (MU 7.4 degC), scattered strong to severe storms developed along and near the boundaries. Hazards included downbursts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 2:39 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 4, 2:39 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
339 PM EDT Tue Aug 4 2020

.NEAR TERM [Tonight and Wednesday]...Trailing trough from T.S.
Isaias extending into Ga will be a focus for scattered thunderstorms
to continue across se Ga through the the evening hours. Another
area for possible development will be near the ne Fl coast where
the east coast seabreeze is slowly moving inland. Warm and dry air
aloft will limit the severe potential with any isolated strong
storms resulting from boundary and cell mergers. Similar pattern
on Wednesday with a light sw flow favoring eastern zones for
afternoon/evening convection. Hot and humid conditions will
continue with low temperatures tonight mostly in the 75-80 degree
range. Heat indices will again reach near 105F Wednesday
afternoon.

.SHORT TERM [Wednesday night through Friday Night]...Troughing
will persist to the northwest with ridge to the southeast. A
southwest steering flow will decrease on Friday as the ridge
builds closer the area. Moisture will be at or above normal which
will mean scattered to numerous diurnal seabreeze storms.
Temperatures will be at or above average.

.LONG TERM [Saturday Through Tuesday]...Subtropical ridge will
remain just to the south through the period. Daily seabreezes
with ample moisture remaining over the area will result in
scattered to numerous thunderstorms each afternoon and evening.
Highest coverage of storms will be over inland areas as the
seabreezes move inland and merge over the interior. Steering winds
will be light and variable resulting in slow moving storms and
areas of locally heavy rainfall. The stronger storms will also
produce strong gusty winds and frequent ligthning strikes.

&&

.MARINE...Troughing will linger over the southeastern states
through Thursday along with prevailing south southwesterly winds
in place over our waters. The sea breeze will develop near the
coast each afternoon resulting in onshore winds over the near
shore waters. The Atlantic surface high pressure system will
build westward across the Florida peninsula late this week and
weekend with prevailing southerly winds. Scattered to numerous
thunderstorms will push into the coastal waters during the late
afternoon and evening hours through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  94  73  94  72 /  50  60  50  70  20
SSI  78  90  78  90  77 /  30  30  30  70  30
JAX  75  93  74  93  74 /  40  50  40  70  20
SGJ  75  90  74  90  74 /  30  30  30  70  20
GNV  74  93  73  91  73 /  10  30  30  70  20
OCF  74  91  73  91  73 /   0  40  30  70  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

In the hours before

Special weather statement, Aug 4, 2:27 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
327 PM EDT Tue Aug 4 2020

GAZ136-151>153-042015-
Pierce GA-Inland Glynn GA-Brantley GA-Wayne GA-
327 PM EDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...EAST CENTRAL
PIERCE...NORTHEASTERN BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL
415 PM EDT...

* At 326 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles north of Raybon, or 10 miles
  north of Nahunta, moving northeast at 10 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Nahunta, Everett, Raybon, Broadhurst and Hortense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3121 8199 3135 8208 3156 8185 3138 8162
TIME...MOT...LOC 1926Z 233DEG 10KT 3136 8194

NGUYEN
Special weather statement, Aug 4, 3:06 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
406 PM EDT Tue Aug 4 2020

GAZ133-135-042045-
Appling GA-Jeff Davis GA-
406 PM EDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS AND
NORTHERN APPLING COUNTIES UNTIL 445 PM EDT...

* At 406 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Baxley, moving east at 15 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Baxley, Graham, Plant Hatch and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3197 8243 3195 8241 3196 8238 3194 8238
      3193 8231 3194 8228 3190 8219 3191 8213
      3189 8212 3190 8211 3186 8212 3183 8206
      3173 8246 3196 8255 3195 8249 3195 8248
      3196 8250
TIME...MOT...LOC 2006Z 256DEG 12KT 3181 8235

NGUYEN

The radar

The Moody AFB radar (KVAX), 116 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appling

When
August 4, 3:21 PM EST
Where
Appling County, Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.770, -82.350

Large tree limbs and debris were blown down near the intersection of Pine Street and Anthony Street in Baxley.

Hail, Appling

When
August 4, 3:25 PM EST
Where
Appling County, 0.69 mi N of Baxley
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.780, -82.350

Golf ball size hail was observed near North Main Street and Ivy Street in Baxley.

Hail, Appling

When
August 4, 3:28 PM EST
Where
Appling County, Baxley
Measured
1 in hail
Reported by
Public
Coordinates
31.770, -82.350

Quarter size hail was observed near the intersection of Pine Street and Anthony Street near Baxley.

Hail, Appling

When
August 4, 3:30 PM EST
Where
Appling County, 0.69 mi N of Baxley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.780, -82.350

Quarter to pea size hail was reported in Baxley near US Highway 1 and Highway 341.

Thunderstorm Wind, Appling

When
August 4, 3:30 PM EST
Where
Appling County, 0.69 mi N of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.780, -82.350

Several trees and power lines were blown down across Baxley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904887, 904884, 904885, 904886, 904888.